Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 6:59 PM EDT for 4 counties in Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 6:59 PM EDT (22:59 UTC)
- Expired
- Mar 17, 2018, 7:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 7:15 PM EDT | HAIL 1 | Lenoir City, TN | QUARTER SIZE HAIL NEAR LENIOR CITY. |
| Mar 17, 7:47 PM EDT | FUNNEL CLOUD | Eagleton Village, TN | INTERMITTENT FUNNEL CLOUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
510
WUUS54 KMRX 172259
SVRMRX
TNC009-093-105-145-172345-
/O.NEW.KMRX.SV.W.0004.180317T2259Z-180317T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
659 PM EDT SAT MAR 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Loudon County in east Tennessee...
Southern Knox County in east Tennessee...
Blount County in east Tennessee...
Central Roane County in east Tennessee...
* Until 745 PM EDT
* At 659 PM EDT, a severe thunderstorm was located near Loudon,
moving east at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knoxville, Oak Ridge, Maryville, Lenoir City, Alcoa, Kingston,
Loudon, Farragut, Louisville, Rockford, Eagleton Village, Midtown,
Smoky Mountains-Fontana Area, Harriman, Greenback, Friendsville,
Philadelphia, Townsend, Walland and Clover Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3572 8458 3590 8455 3592 8373 3591 8376
3589 8379 3581 8375 3581 8374 3580 8375
3573 8372 3572 8370 3571 8370 3571 8368
3569 8368 3569 8366 3557 8366 3556 8376
3555 8378
TIME...MOT...LOC 2259Z 277DEG 60KT 3580 8442
HAIL...1.00IN
WIND...60MPH
$$
DH2 follow-up statements
000
WWUS54 KMRX 172312
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
712 PM EDT SAT MAR 17 2018
TNC009-093-105-145-172345-
/O.CON.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Loudon TN-Knox TN-Blount TN-Roane TN-
712 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN LOUDON...SOUTHERN KNOX...BLOUNT AND EAST CENTRAL
ROANE COUNTIES...
At 712 PM EDT, a severe thunderstorm was located over Lenoir City,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Loudon, Farragut,
Louisville, Rockford, Eagleton Village, Smoky Mountains-Fontana Area,
Greenback, Friendsville, Townsend, Bradbury, Walland, Happy Valley,
Wildwood, Clover Hill, Tellico Village and Cades Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3575 8443 3588 8439 3592 8373 3591 8376
3589 8379 3581 8375 3581 8374 3580 8375
3573 8372 3572 8370 3571 8370 3571 8368
3569 8368 3569 8366 3557 8366 3556 8376
3555 8378
TIME...MOT...LOC 2312Z 276DEG 30KT 3578 8429
HAIL...1.00IN
WIND...60MPH
$$
DH342
WWUS54 KMRX 172335
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
735 PM EDT SAT MAR 17 2018
TNC105-145-172345-
/O.CAN.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Loudon TN-Roane TN-
735 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOUDON AND EAST
CENTRAL ROANE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
3583 8419 3589 8419 3592 8382 3592 8377
3589 8379 3581 8374 3580 8375 3573 8372
3572 8370 3571 8370 3571 8368 3569 8367
3569 8366 3562 8366 3562 8375
TIME...MOT...LOC 2335Z 271DEG 29KT 3578 8404
$$
TNC009-093-172345-
/O.CON.KMRX.SV.W.0004.000000T0000Z-180317T2345Z/
Knox TN-Blount TN-
735 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN KNOX AND NORTHERN BLOUNT COUNTIES...
At 735 PM EDT, a severe thunderstorm was located over Louisville, or
near Alcoa, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Townsend, Walland, Wildwood, Roundtop Mountain
State Park, Seymour and Great Smoky Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3575 8416 3576 8415 3577 8418 3581 8417
3583 8419 3589 8419 3592 8382 3592 8377
3589 8379 3581 8374 3580 8375 3573 8372
3572 8370 3571 8370 3571 8368 3569 8367
3569 8366 3562 8366 3562 8375
TIME...MOT...LOC 2335Z 271DEG 29KT 3578 8404
HAIL...1.00IN
WIND...60MPH
$$
dhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:48 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 17, 2:48 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Morristown TN 248 PM EDT Sat Mar 17 2018 .SHORT TERM...(Tonight and Sunday)... Quasizonal wly H5 flow continues to dominate across much of the southeast while a potent and fast moving shortwave dives into the OH valley this afternoon. At the surface, weak riding prevails across east TN and SW NC/VA, albeit amidst a warm and increasingly unstable airmass behind a warm front that looks to now be setting up along the I64 corridor in KY/WV/VA. A regional surface analysis favors waa with dewpoints on the rise, generally in the low/mid 50s at this time, with further moistening expected. Latest SPC Mesoanalysis reflects such as a broad (nearly cwfa wide) region of 1-1.5j/kg sbcape is present, with the most unstable air furthest south at the moment. With that, ample warming has occurred as earlier rain showers exited on schedule, however profiles favor significant capping south of I40 through the afternoon/evening. Further north the cap is just as strong, yet erosion looks to be aided by the aforementioned shortwave diving southeast across the region this evening, with modest upper div overhead. Shear parameters remain rather impressive with deep layer bulk shear pushing 60kts north of I40 when the shortwave and associated surface wave slide through. This correlates well with the latest day 1 conv outlook which highlights these locales in the slight risk. Given steepening lapse rates and the aforementioned shear, deep convection looks probable north of I40, especially across SW VA this evening. Some of these storms could become severe with large hail and damaging winds being the primary threats. Also, an isolated tornado cannot be ruled out as llv srh maximizes along the front tonight. Beyond that, convection looks to weaken and exit the region after midnight with weak (yet moist) wly upslope flow to linger into daybreak, possibly yielding a few showers along the TN/NC border. Likewise, a few areas of patchy fog cannot be ruled out toward daybreak as decoupling peaks, especially for areas that receive rainfall this evening. Sunday looks to be a rather nice partly cloudy day as the front pushes southward yielding temperatures nearly 8-10 degrees cooler than today, all amidst dry conditions. .LONG TERM...(Sunday night through Friday)... The extended period will begin in an active weather pattern as a strong low pressure system approaches the area. A warm front will lift north across the area Sunday night. Scattered showers...and possibly a few thunderstorms south...will accompany the front. Then, the cold front will push through on Monday. The air mass will destabilize ahead of the front and with a 40 KT 850MB jet accompanying the frontal boundary...expect to see a line of convection develop and move across the region Monday afternoon and into the evening. A few storms may become strong or severe with damaging winds and hail the main threat. The upper low will track through on Tuesday. The atmosphere will have stabilized so mainly expect to see widespread rain showers develop across the area. Cooler air will be filtering in behind Monday's cold front and as temperatures fall Tuesday night...the rain showers will transition to snow over higher elevations. The upper trough will remain over the region into Wednesday as a short wave drops through continuing the chance of rain showers with a mix of rain and snow across higher terrain. Any lingering rain showers will change to light snow or flurries Wednesday night. An upper ridge builds in for Thursday providing a quiet and dry period. The next system currently looks to move into the area around the Friday/Saturday time frame...providing our next chance of precipitation. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 49 67 52 67 / 20 10 70 70 Knoxville McGhee Tyson Airport, TN 48 65 48 64 / 40 0 60 60 Oak Ridge, TN 48 66 47 64 / 40 0 60 60 Tri Cities Airport, TN 45 62 43 60 / 70 0 30 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG/MJB
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 41 min |
| Mar 17, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 52 min |
| Mar 17, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 51 min |
| Mar 17, 6:46 PM EDT | Special Weather Statement | MRX | Knox, Roane | 44 min |
| Mar 17, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock | 47 min |
| Mar 17, 7:21 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 39 min |
| Mar 17, 7:24 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 51 min |
| Mar 17, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 47 min |
| Mar 17, 7:29 PM EDT | Tornado Warning | MRX | McMinn, Monroe, Polk | 31 min |
| Mar 17, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Mar 17, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 50 min |
| Mar 17, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins | 49 min |
| Mar 17, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.